Successfully reported this slideshow.
You’ve unlocked unlimited downloads on SlideShare!
Digoxin intoxication SUMMARY AND RECOMMENDATIONS ●Arrhythmia is the most dangerous manifestation of digitalis (cardiac glycoside) poisoning. Arrhythmias occur through several mechanisms, which are described in the text. (See 'Pharmacology and cellular toxicology' above and 'Kinetics' above.) ●The cardiac manifestations of digitalis toxicity can include virtually any type of arrhythmia with the exception of rapidly conducted atrial arrhythmias. Gastrointestinal (anorexia, nausea, vomiting, and abdominal pain) and neurologic signs (confusion and weakness) may be present. Chronic toxicity is more difficult to diagnose, as symptom onset tends to be more insidious. In addition to gastrointestinal symptoms, visual changes may occur, including alterations in color vision, the development of scotomas, or blindness. (See 'Clinical features and diagnosis' above.) ●The differential diagnosis for digitalis intoxication includes poisoning with beta blockers, calcium channel blockers, or alpha agonists (eg, clonidine), as well as nontoxicologic etiologies such as sick-sinus syndrome, hypothermia, hypothyroidism, myocardial infarction, and hyperkalemia unrelated to digitalis. (See 'Differential diagnosis' above.) ●In the patient with suspected digoxin toxicity, a serum digoxin concentration, serum potassium concentration, creatinine and BUN, and serial electrocardiograms should be obtained. (See 'Laboratory and ECG evaluation' above.) ●A quantitative serum digoxin concentration is readily determined in most hospital laboratories. The therapeutic range is 0.8 to 2 ng/mL (1 to 2.6 nmol/L). The serum digoxin concentration does notnecessarily correlate with toxicity. (See 'Serum digoxin concentration' above.) ●We recommend that any patient with clinically significant manifestations of digitalis poisoning be treated with digoxin-specific antibody (Fab) fragments (Grade 1B). Significant findings include: •Life-threatening arrhythmia (eg, ventricular tachycardia; ventricular fibrillation; asystole; complete heart block; Mobitz II heart block; symptomatic bradycardia) •Evidence of end-organ dysfunction (eg, renal failure, altered mental status) •Hyperkalemia (serum potassium >5 to 5.5 meq/L [>5 to 5.5 mmol/L]) (see 'Antidotal therapy with antibody (Fab) fragments' above). ●As temporizing measures or if Fab fragments are not immediately available, bradycardia can be treated with atropine (0.5 mg IV in adults; 0.02 mg/kg IV in children, minimum dose 0.1 mg) and hypotension with IV boluses of isotonic crystalloid. (See 'Basic measures and arrhythmias' above.) ●Hyperkalemia is common in acute digitalis intoxication and accurately reflects the degree of toxicity and risk of death. However, hyperkalemia itself does not cause death and treatment of hyperkalemia does notreduce mortality but does increase the risk of hypokalemia following treatment with Fab fragments. Therefore, we treat hyperkalemia with Fab fragments as described above; we suggest not treating hyperkalemia in patients with digitalis poisoning with anything other than Fab fragments (Grade 2C). (See'Electrolyte abnormalities' above.) ●Patients suspected of having acute digitalis intoxication who present to the emergency department within one to two hours of ingestion may benefit from the administration of activated charcoal. The standard dose is 1 g/kg (maximum 50 g). The decision to administer activated charcoal should be made after ensuring that the patient is alert and adequately protecting their airway. (See 'GI decontamination' above.)
four-factor prothrombin complex concentrate(4-factor PCC) or fresh frozen plasma